Model Reduction of Bilinear System Using Balanced Singular Perturbation

  • Roberd Saragih
  • Fidya Indah Dewanti
Part of the Communications in Computer and Information Science book series (CCIS, volume 339)


This paper is concerned with generalize model order reduction using the balanced singular perturbation for bilinear system. We first transform the bilinear system to be balanced realization and then we divide the state into the fast and the slow mode. By setting the velocity of the fast mode equal to zeros, we obtain the bilinear system with lower order. To verify the proposed method, the simulation is carried out on a nonlinear RC circuit and the results show that this method is able to approximate a high order model is similar to the balanced truncation method.


Bilinear system model order reduction balanced singular perturbation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Al-Baiyat, S., Farag, A.S., Bettayeb, M.: Transient Approximation of a Bilinear Two-Area Interconnected Power System. Electric Power Systems Research 26, 11–19 (1993)CrossRefGoogle Scholar
  2. 2.
    Al-Baiyat, S., Bettayeb, M.: A New Model Reduction Scheme for K-Power Bilinear Systems. In: Proceeding of the 32nd Conference on Decision and Control, pp. 22–27 (1993)Google Scholar
  3. 3.
    Bai, Z.: Krylov Suspace Techniques for Reduced-Order Modeling of Large-Scale Dynamical Systems. Applied Numerical Mathematics 43, 9–44 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bai, Z., Skoogh, D.: A Projection Method for Model Reduction of Bilinear Dynamical Systems. Linear Algebra and Its Application 415, 406–425 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Balakrishnan, V., Su, Q., Koh, C.: Efficient Balance-and-Truncate Model Reduction for Large Scale Systems. ECE Technical Reports, Purdue University, Paper 31 (2000)Google Scholar
  6. 6.
    Belozyorov, V.Y.: Design of Linear Feedback for Bilinear Control Systems. Int. J. Appl. Math. Compt. Sci. 12(4), 493–511 (2002)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Benner, P., Damm, T.: Lyapunov Equations, Energy Functionals, and Model Order Reduction of Bilinear and Stochastic Systems. SIAM J. Control Optim. 49(2), 686–711 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Breiten, T., Damm, T.: Krylov Subspace Methods for Model Order Reduction of Bilinear Control Systems. Systems & Control Letters 59, 443–450 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Freund, R.W.: Krylov Subspace Methods for Reduced-Order Modeling in Circuit Simulation. Journal of Computational and Applied Mathematics 123, 395–421 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gray, W.S., Verriest, E.I.: Algebraically Defined Gramians for Nonlinear Systems. In: Proceedings of the 45th IEEE Conference on Decision and Control, pp. 3730–3735 (2006)Google Scholar
  11. 11.
    Hamberg, J., Resensi, O.: Modern Tools for Control of Nonlinear Systems. Swedish Defence Research Agency (September 2005)Google Scholar
  12. 12.
    Hartmann, C., et al.: Balanced Model Reduction of Bilinear Systems with Application to Positive Systems (2010) (reprint)Google Scholar
  13. 13.
    Lee, S.H., Lee, K.: Bilinear Systems Controller Design with Approximation Techniques. Journal of the Chungcheong Mathematical Society 18(1), 101–116Google Scholar
  14. 14.
    Lin, Y., Bao, L., Wei, Y.: A Model-Order Reduction Method Based on Krylov Subspace for MIMO Bilinear Dynamical Systems. J. Appl. Math. & Computing 27(1-2), 293–304 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lin, Y., Bao, L., Wei, Y.: Order Reduction of Bilinear MIMO Dynamical Systems using New Block Krylov Subspaces. Computer and Mathematics 58, 1093–1102 (2009)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Liu, Y., Anderson, B.D.O.: Singular Perturbation Approximation of Balanced Systems. International Journal of Control 50(4), 1379–1405 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mohler, R.R.: Nonlinear Systems: Volume II, Applications to Bilinear Control. Prentice Hall (1991)Google Scholar
  18. 18.
    Wang, X., Jiang, Y.: Model Reduction of Bilinear Systems Based on Laguerre Series Expansion. Journal of the Franklin Institute 349, 1231–1246 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Roberd Saragih
    • 1
  • Fidya Indah Dewanti
    • 2
  1. 1.Industrial and Financial Mathematics Research Group, Faculty of Mathematics and Natural SciencesInstitut Teknologi BandungIndonesia
  2. 2.Graduated Magister Program, Department of MathematicsInstitut Teknologi BandungIndonesia

Personalised recommendations